Tornadoes · United States · Florida · 2014
EF0 tornado, Boyette, Florida, May 30, 2014
This EF0 tornado ran 0.5 miles across Hillsborough County on May 30, 2014, touching down at 4:45 PM EDT and reaching 50 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 30, 2014
- Touchdown
- 4:45 PM EDT (20:45 UTC)
- Lifted
- 4:47 PM EDT (20:47 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.7 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Hillsborough County
- Touchdown point
- 27.817, -82.266
- Lift-off point
- 27.824, -82.267
- Record number
- 1405301445-01
The damage survey
11 damage points were recorded along this path by NWS TBW, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Scattered showers and thunderstorms developed during the afternoon, with one storm producing a brief lived EF0 tornado. The tornado damaged 10-12 houses before dissipating.
A tornado briefly touched down in the Colonial Hills neighborhood of Riverview, damaging 10 to 12 houses, mostly with roof and window damage. Several homes had 10 to 20% of the asphalt shingles stripped off, and one home was missing a section of plywood roofing as well. An anchored outbuilding was completely destroyed and thrown into a home, significantly damaging the concrete block walls of the home. Several boats were flipped and thrown off of trailers and/or moved 10-15 yards, and one was lifted to a nearly 90 degree angle up into a tree. Additionally, fences and pool enclosures were completely destroyed, and several large trees were uprooted or sustained damage to large limbs.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at May 30, 3:04 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 30, 3:04 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 304 PM EDT FRI MAY 30 2014 .SHORT TERM (TONIGHT AND SATURDAY)...NUMEROUS AFTERNOON SHOWERS AND STORMS WILL BE WINDING DOWN AFTER SUNSET...BUT THERE WILL CONTINUE TO BE SOME RISK FOR A STRONG/DAMAGING WIND GUST AND SMALL HAIL IN THE STRONGEST STORMS UNTIL AFTER 7 OR 8 PM. ON SATURDAY...WE DO SEE SOME MID-LEVEL WARMING TAKING PLACE...BUT THE AIRMASS WILL REMAIN MOIST. SYNOPTICALLY...EASTERLY FLOW WILL BE STRENGTHENING AS PRESSURES RISE TO THE NORTH AND FALL TO THE SOUTH. WE SHOULD STILL END UP WITH A FAIRLY TYPICAL SEA BREEZE ALONG THE COAST...BUT SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND EAST OF THE BOUNDARY SATURDAY AFTERNOON WILL LIKELY COME BACK TOWARD THE COAST DURING THE LATE AFTERNOON OR EARLY EVENING. THE SEVERE THREAT WILL BE LOWER THAN TODAY...BUT THE STRONGEST STORMS COULD CONTAIN GUSTY WINDS AND SMALL HAIL. .MID TERM (SATURDAY NIGHT AND SUNDAY)...SHOWERS AND STORMS WILL COME TO AN END LATE SATURDAY NIGHT. FOR SUNDAY...EASTERLY FLOW LOOKS TO BE A BIT STRONGER...WHICH WOULD KEEP THE WEST COAST SEA BREEZE CLOSER TO THE COAST AND KEEP THE BEST RAIN CHANCES FOCUSED HERE AS WELL. .LONG TERM (SUNDAY NIGHT-THURSDAY)... UPPER-LEVEL HIGH PRESSURE REMAINS OVER THE REGION TO START THE NEXT WORK WEEK WITH SURFACE HIGH PRESSURE OVER THE NORTHEAST SINKING SOUTHWARD. EAST WINDS WILL BE IN PLACE ON MONDAY AND ISOLATED TO SCATTERED CONVECTION IS EXPECTED DURING THE DAY. FOR THE MIDDLE PART OF THE WEEK...SOME DRIER AIR TRIES TO WORK INTO THE REGION FROM THE NORTHEAST AS THE UPPER RIDGE BUILDS...WHILE MODELS ARE HINTING AT DEEPER MOISTURE IN THE SOUTHEASTERN GULF OF MEXICO WORKING ITS WAY NORTHEASTWARD TOWARD THE AREA. DESPITE THE POTENTIAL DRIER AIR...WILL KEEP RAIN CHANCES IN THE FORECAST TUESDAY AND WEDNESDAY...THOUGH LOWER TO THE NORTH...AND KEEP AN EYE ON SUBSEQUENT MODEL RUNS. MORE RAIN COULD BE ON THE WAY FOR THE END OF NEXT WEEK AS THE 30/00Z RUNS OF BOTH THE GFS AND THE ECMWF SHOW A LOW PRESSURE SYSTEM DEVELOPING IN THE SOUTH/CENTRAL GULF OF MEXICO. && .AVIATION... STILL EXPECTING MAINLY VFR CONDITIONS BUT CONFIDENCE HIGH ENOUGH TO INCLUDE TEMPO GROUPS OF MVFR CONDITIONS FOR PGD...FMY AND RSW. && .MARINE... HIGH PRESSURE IN THE ATLANTIC CONTINUES TO RIDGE OVER FLORIDA INTO THE GULF WATERS. WINDS WILL REMAIN A PREDOMINANT SOUTHEAST WIND FLOW OFF SHORE AND A SOUTH SOUTHWEST WIND FLOW ALONG THE COAST WHERE THE SEA BREEZE HAS SET UP. WINDS ARE EXPECTED TO REMAIN IN THE 8 TO 12 KNOT RANGE WITH SEAS LESS THAN 2 FEET THROUGHOUT THE WEEKEND. THE MAIN MARINE CONCERN WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS DEVELOPING INLAND AND MOVING WESTWARD OVER THE COASTAL WATERS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 35 KNOTS...CHOPPY SEAS AND DEADLY LIGHTNING. THESE CONDITIONS WILL REMAIN UNCHANGED THROUGH LATE MONDAY INTO EARLY TUESDAY WHEN STRONG HIGH PRESSURE OVER THE CAROLINAS PRODUCES A SURGE IN THE EASTERLY WIND FLOW TO NEAR SMALL CRAFT EXERCISE CAUTION LEVEL. SEAS WILL BUILD TO 3 TO 4 FEET IN RESPONSE TO THE SURGE IN WINDS. && .FIRE WEATHER...WARM AND HUMID AIR WILL REMAIN IN PLACE FOR THE NEXT SEVERAL DAYS. LIGHT WINDS WILL PERSIST THROUGH SATURDAY FOLLOWED BY INCREASING EASTERLY FLOW NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... TPA 74 90 74 90 / 50 60 30 60 FMY 71 91 72 91 / 50 60 20 60 GIF 72 92 72 89 / 30 60 20 50 SRQ 72 90 72 89 / 50 60 30 60 BKV 68 90 69 90 / 50 60 20 60 SPG 76 89 75 89 / 50 60 30 60 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/AVIATION/FIRE WEATHER...JILLSON PREVIOUS MID/LONG TERM...CARLISLE MARINE...WYNN/JILLSON
Hazardous weather outlook, May 30, 4:31 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 431 AM EDT FRI MAY 30 2014 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-310845- SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY- COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO- COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS- INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE- INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS- CHARLOTTE HARBOR AND PINE ISLAND SOUND- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 NM- BONITA BEACH TO ENGLEWOOD OUT 20 NM- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM- BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM- 431 AM EDT FRI MAY 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...THUNDERSTORM IMPACT... THUNDERSTORMS ARE POSSIBLE THIS WEEKEND THROUGH MID NEXT WEEK. THE GREATEST COVERAGE WILL BE THIS WEEKEND...WITH SLIGHTLY LESS CHANCE FOR THE NATURE COAST EARLY NEXT WEEK. THUNDERSTORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. CARLISLE
In the hours before
Special weather statement, May 30, 3:46 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
346 PM EDT FRI MAY 30 2014
FLZ043-052-302030-
POLK-SUMTER-
346 PM EDT FRI MAY 30 2014
...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL POLK AND
SOUTHEASTERN SUMTER COUNTIES...
AT 346 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR DAVENPORT...OR NEAR HAINES
CITY...MOVING NORTH AT 5 MPH...WILL AFFECT HAINES CITY...UNTIL 430
PM EDT.
THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 41 AND 58.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2810 8151 2802 8182 2833 8196 2834 8165
2827 8164 2827 8156 2824 8154 2821 8152
2815 8151
TIME...MOT...LOC 1946Z 179DEG 3KT 2819 8162Special weather statement, May 30, 4:13 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 413 PM EDT FRI MAY 30 2014 FLZ162-262-265-302100- INLAND CHARLOTTE-COASTAL CHARLOTTE-INLAND LEE- 413 PM EDT FRI MAY 30 2014 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN CHARLOTTE AND NORTHEASTERN LEE COUNTIES... AT 413 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS LOCATED 13 MILES SOUTHEAST OF BABCOCK RANCH...OR 11 MILES WEST OF LA BELLE...NEARLY STATIONARY...WILL AFFECT RURAL NORTHEASTERN LEE COUNTY AND RURAL SOUTHEASTERN CHARLOTTE COUNTY...UNTIL 500 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 2695 8199 2698 8156 2673 8157 2676 8187 TIME...MOT...LOC 2013Z 186DEG 1KT 2681 8162
Local storm report, May 30, 4:16 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
416 PM EDT FRI MAY 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND GST 3 SW EAGLE LAKE 27.95N 81.79W
05/30/2014 M48 MPH POLK FL MESONET
MESONET STATION 3 SW EAGLE LAKE /AP837/
&&
NWS TAMPA BAY RUSKIN FL
IRIS SYSTEMSpecial weather statement, May 30, 4:30 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 430 PM EDT FRI MAY 30 2014 FLZ162-262-265-302045- INLAND CHARLOTTE-COASTAL CHARLOTTE-INLAND LEE- 430 PM EDT FRI MAY 30 2014 ...FUNNEL CLOUDS ARE POSSIBLE IN NORTHEASTERN LEE AND SOUTHEASTERN CHARLOTTE COUNTIES... AT 429 PM EDT...THE PUBLIC REPORTED A FUNNEL CLOUD 10 MILES NORTHEAST OF REGIONAL SOUTHWEST AIRPORT. MOVEMENT UNKNOWN. AT 429 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING A FUNNEL CLOUD...13 MILES NORTHEAST OF FORT MYERS...MOVING NORTH AT 5 MPH. THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 138 AND 143. FUNNEL CLOUDS CAN BECOME BRIEF...SMALL...BUT DANGEROUS TORNADOES. MOVE INDOORS IMMEDIATELY...AND STAY AWAY FROM WINDOWS. THOUGH A TORNADO HAS NOT BEEN REPORTED...THESE STORMS HAVE THE POTENTIAL TO PRODUCE MORE FUNNEL CLOUDS...AND A TORNADO. STAY TUNED FOR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 2691 8195 2695 8157 2663 8157 2662 8188 TIME...MOT...LOC 2029Z 201DEG 3KT 2677 8172
Special weather statement, May 30, 4:32 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 432 PM EDT FRI MAY 30 2014 FLZ160-255-260-302115- INLAND MANATEE-INLAND SARASOTA-COASTAL SARASOTA- 432 PM EDT FRI MAY 30 2014 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN MANATEE AND NORTHEASTERN SARASOTA COUNTIES... AT 432 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS LOCATED 11 MILES SOUTHEAST OF HIDDEN RIVER...OR 10 MILES NORTHEAST OF NORTH PORT...MOVING NORTH AT 5 MPH...WILL AFFECT RURAL EASTERN SARASOTA COUNTY AND RURAL SOUTHEASTERN MANATEE COUNTY...UNTIL 515 PM EDT. THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 179 AND 182. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. && LAT...LON 2764 8241 2764 8207 2707 8207 2710 8234 TIME...MOT...LOC 2032Z 201DEG 3KT 2719 8213
Special weather statement, May 30, 4:39 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
439 PM EDT FRI MAY 30 2014
FLZ139-239-302130-
INLAND LEVY-COASTAL LEVY-
439 PM EDT FRI MAY 30 2014
...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LEVY COUNTY...
AT 438 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR CHIEFLAND...MOVING NORTHWEST AT 5 MPH...
WILL AFFECT CHIEFLAND AND MANATEE SPRINGS STATE PARK...UNTIL 530 PM
EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2959 8283 2954 8271 2934 8292 2944 8302
2947 8299 2951 8299 2952 8298 2954 8299
2956 8295 2958 8295 2959 8294
TIME...MOT...LOC 2038Z 141DEG 3KT 2949 8291The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tampa Bay, FL (KTBW), 12:00Z
8.8 hours before the tornado, 19 km from the path. May 30, 2014.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 540 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Tampa/Knight (TPF), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tampa radar (KTBW), 19 km away, was scanning. The volume nearest the touchdown began at 20:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of May 30, 2014
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.